Montana, 2019

High Wind in Montana, January 2 to 3, 2019

January 2 to 3, 2019 · NWS BYZ · 2 events in 2 counties and zones

Tight pressure gradients across the western portions of the Billings Forecast Area resulted in some high wind gusts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients across the western portions of the Billings Forecast Area resulted in some high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 9:33 AM MST, 27 minutes earlier.

Area forecast discussion, Jan 2, 9:33 AM MST, 27 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
933 AM MST Wed Jan 2 2019

.UPDATE...
No significant changes made for the morning update. Wind is the
word for the next few days. Still a slight chance of cold air
drainage from Big Horn Basin affecting Billings...so keeping
forecast highs under guidance somewhat. BT

&&

.SHORT TERM...valid for Tdy and Thu...

Upper-level flow will turn from northwesterly today and tonight to
westerly Thursday into Thursday night. These flow patterns support
continued dry weather with the main surface impacts coming in the
form of wind.

As the upper flow turns more northwesterly then westerly, surface
pressures east of the higher terrain will decrease (lee
troughing), which will do two things: (1) increase downsloping
winds over central areas, contributing to a warming trend, and (2)
strengthen the sea-level pressure gradient between the ID/WY
border and central Montana, contributing to strong winds in the
western foothills and northward to the Harlowton area.

The sea-level pressure gradient is projected to favor strong
winds (gusts of 58 mph or greater) in the Livingston, Big Timber,
and Nye areas through Friday, and through mid-day Thursday for
Harlowton. Have replaced the Winter Weather Advisory with a Wind
Advisory for the Livingston area and Beartooth foothills and a
High Wind Warning for northern Sweet Grass and southern Wheatland
Counties for the expected strong winds. Some blowing and drifting
snow is still possible through about mid-afternoon today (before
temperatures rise above freezing and snow begins to melt), but
given recent good visibility observations have decided to
emphasize the strong winds more. Winds may slacken a bit this
afternoon as the SLP gradient relaxes a little but should
strengthen again this evening as the gradient tightens.

High temperatures will generally be in the 30s today
and 30s and lower 40s on Thursday. Looks like we will have at
least two more days with cold air draining out of the Bighorn
basin, causing a corridor of cooler air from eastern Carbon Co.
north/northeastward through much of Yellowstone Co. RMS

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

A quiet extended forecast period. Stronger winds die off on Friday
but enough downslope remains to keep the forecast mainly dry
despite a good push of moisture and energy moving in off the west
coast late weekend into early next week. Best chance for a snow
shower for the lower elevations will be Sunday into Monday, but
latest ensemble guidance keeps this potential very low. Western
mountains will have off an on snow shower potential through the
period, mainly on west facing slopes (Cooke City). Temperatures
start out in the 40s for Friday, dropping back into the 30s for
the weekend as winds weaken. Next chance for a push of cold air
looks to be next Thu/Fri. Chambers
&&

.AVIATION...

VFR conditions will prevail today. Gusty winds southwest of
Billings will bring up to 55kts along with the possibility of
reduced visibilities to under 6 miles at times due to blowing
snow through tonight for KLVM and K6S0. Carrothers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 033 026/038 029/044 026/040 026/041 026/041 028/045
    0/Q 00/N    00/N    00/B    10/B    11/B    11/B
LVM 036 027/042 028/044 027/043 029/042 028/042 032/046
    0/Q 00/N    00/N    01/N    11/N    11/N    11/N
HDN 039 020/043 022/045 020/041 021/042 022/042 023/045
    0/U 00/B    00/B    00/B    00/B    11/B    11/B
MLS 035 024/042 028/044 022/040 022/039 022/040 023/042
    0/U 00/B    00/B    00/B    00/B    01/B    00/B
4BQ 037 021/040 024/041 022/039 022/038 022/038 023/040
    0/B 00/B    00/B    00/B    00/B    01/B    01/B
BHK 035 023/044 027/045 023/041 022/038 022/040 022/041
    0/N 00/B    00/B    00/B    00/B    00/B    00/B
SHR 042 017/044 022/049 021/043 021/044 020/043 021/048
    0/U 00/B    00/B    00/B    00/B    01/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until noon MST Thursday FOR ZONE
      28.
     High Wind Warning in effect until 5 AM MST Friday FOR ZONE
      41.
     Wind Advisory in effect until 5 AM MST Friday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 2, 4:17 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
417 AM MST Wed Jan 2 2019

MTZ065-066-021230-
Livingston Area-Beartooth Foothills-
417 AM MST Wed Jan 2 2019

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Dangerous cross winds.

* WHERE...Along the western foothills from Livingston to Nye.

* WHEN...today through Friday.

* ADDITIONAL DETAILS...Wind gusts to 55 mph are expected today.
  Wind gusts of 55 to 65 mph are expected tonight through Friday. A
  Wind Advisory has been issued for strong winds through 5 AM MST
  Friday.

* BLOWING AND DRIFTING SNOW...Through this afternoon, areas of
  blowing snow could reduce visibility, and rural roads may become
  drifted over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cross winds will be hazardous for those traveling in high profile
vehicles on I-90 in the Livingston to Big Timber corridor. It is
advised to delay travel or use an alternate route.

&&

In the hours before

Local storm report, Jan 2, 7:09 AM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
709 AM MST WED JAN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
01/02/2019  M59.00 MPH       SWEET GRASS        MT   AWOS

0140 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
01/02/2019  M60.00 MPH       SWEET GRASS        MT   AWOS

0340 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
01/02/2019  M59.00 MPH       SWEET GRASS        MT   AWOS

&&

CARROTHERS

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
January 2, 10:00 AM MST to January 3, 4:40 AM MST
Where
Northern Sweet Grass forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Wind gusts of 59 mph occurred across the Big Timber area.

High Wind, Southern Wheatland

When
January 2, 1:45 PM MST to January 3, 3:15 AM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

A wind gust of 60 mph was recorded at the Musselshell agrimet station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800191, 800190.